Heavy Snow, Coeur D'Alene Area
- When
- March 9, 9:00 AM PST to 10:00 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
A very cold and unstable low pressure system moved through north Idaho with widespread moderate to heavy snow showers in the Coeur D'Alene area, Palouse, and Central Panhandle Mountains. Several locations picked up between four and seven inches of snowfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very cold and unstable low pressure system moved through north Idaho with widespread moderate to heavy snow showers in the Coeur D'Alene area, Palouse, and Central Panhandle Mountains. Several locations picked up between four and seven inches of snowfall. Locally higher accumulations occurred in St. Maries where a spotter seven miles north of the town picked up a foot of snow; while another spotter five miles west of town picked up eight inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 9, 8:13 AM PST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
913 AM PDT MON MAR 9 2009
.SYNOPSIS...
A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH WASHINGTON AND IDAHO
LATE TODAY. LOCALLY WINDY AND SNOWY CONDITIONS WILL ACCOMPANY THE
PASSAGE OF THE ARCTIC FRONT. MUCH COLDER TEMPERATURES ARE
EXPECTED BY TONIGHT AND RECORD LOWS WILL BE POSSIBLE TUESDAY
MORNING. MORE STABLE WEATHER IS EXPECTED TO ARRIVE ON BY TUESDAY
NIGHT AND CONTINUE THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
THE TIMING OF THE WINTER WEATHER ADVISORIES FOR SNOW HAVE BEEN
MOVED UP TO NOW FOR THE NE WA MTNS...SPOKANE/COEUR DALENE
AREAS...AND THE PALOUSE. RADAR SHOWS NUMEROUS SNOW SHOWERS...SOME
WHICH ARE HEAVY...OVER THESE AREAS. AT THE SFC...A BOUNDARY IS
PRESENT IN THE MSLP FIELDS FROM NW WA EXTENDING SOUTHEAST THROUGH
WENATCHEE AND THEN EAST THROUGH SPOKANE AREA. INFRARED SATELLITE
SHOWS COOLING CLOUD TOPS ALONG AND NORTH OF THIS BOUNDARY SO
SNOW SHOWERS WILL LIKELY PERSIST THROUGH TONIGHT. IN
ADDITION...HIGH TEMPERATURES WERE COOLED GIVEN ABUNDANT CLOUD
COVER EXPECTED TODAY ALONG AND NORTH OF THIS BOUNDARY ALONG WITH
COLD AIR REMAINING IN PLACE. THIS WILL LEAD TO LESS IN THE WAY OF
MELTING WHICH FURTHER WARRANTED STARTING THE ADVISORY NOW. HOWEVER
WHICH THE MID MARCH SUN ANGLE ANY AREAS THAT WARM UP INTO THE
UPPER 20S THIS AFTERNOON WILL SEE SOME MELTING ON ROADWAYS WHICH
COULD SLOW ACCUMULATIONS ESPECIALLY WELL TRAVELED ROADS. JW
&&
.AVIATION...
FROM PREVIOUS DISCUSSION....BANDS OF SNOW ARE EXPECTED TODAY AND
TONIGHT OVER THE IDAHO PANHANDLE AND OVER THE EASTERN THIRD OF
WASHINGTON. SNOW SHOWERS WILL LIKELY BE THE MOST CONCENTRATED IN
THE SPOKANE...PULLMAN AND COEUR DALENE AREAS BETWEEN 14Z AND 19Z
AHEAD OF AN UPPER LEVEL SHORTWAVE TROUGH. A BREAK IN THE SNOW
SHOWERS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING.
THEN ANOTHER ROUND OF HEAVY SNOW SHOWERS WILL BE POSSIBLE AFTER
06Z AS THE SURFACE FRONT MOVES THROUGH THE CENTRAL IDAHO
PANHANDLE. IFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH THE
HEAVIER SNOW SHOWERS. MOUNTAIN OBSCURATIONS WILL ALSO BE COMMON
THROUGH AT LEAST 12Z TUESDAY IN THE PANHANDLE...NORTHEAST
WASHINGTON MOUNTAINS...AND OVER THE CASCADES. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 28 12 21 1 30 16 / 90 70 20 0 0 0
COEUR DALENE 27 12 18 0 29 17 / 90 70 20 0 0 0
PULLMAN 31 16 25 9 31 13 / 80 70 20 0 0 0
LEWISTON 37 25 29 16 39 21 / 30 50 20 0 0 0
COLVILLE 28 11 22 -2 32 17 / 80 70 0 0 0 0
SANDPOINT 25 12 17 -3 31 11 / 70 70 10 0 0 0
KELLOGG 28 16 19 -2 28 8 / 70 90 30 10 0 10
MOSES LAKE 39 16 27 11 39 20 / 30 20 0 0 0 0
WENATCHEE 37 16 28 12 38 23 / 30 20 0 0 0 0
OMAK 28 8 21 -1 38 18 / 50 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 8 AM PDT
TUESDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
PANHANDLE.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR COEUR DALENE
AREA...IDAHO PALOUSE.
WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR SPOKANE
AREA...WASHINGTON PALOUSE.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT TUESDAY FOR NORTHEAST
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 648 AM PDT MON MAR 9 2009 IDZ001>004-027-WAZ031-033-036-037-101400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS- 648 AM PDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ACCUMULATIONS ARE EXPECTED TO MAKE TRAVEL HAZARDOUS OVER PORTIONS OF THE IDAHO PANHANDLE AND FAR EASTERN WASHINGTON TODAY AND TONIGHT. SOME COMMUNITIES THAT WILL RECEIVE ACCUMULATING SNOW TODAY AND TONIGHT ARE SPOKANE...COEUR DALENE...PULLMAN... COLVILLE...SANDPOINT...KELLOGG...AND ST MARIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BITTERLY COLD AIR WILL ENTER EASTERN WASHINGTON AND NORTHERN IDAHO TONIGHT BEHIND A POTENT ARCTIC COLD FRONT. WIND CHILLS WILL DIP INTO THE SINGLE DIGITS...AND POSSIBLY BELOW ZERO...EARLY ON TUESDAY MORNING. THE COLD UNUSUALLY COLD WEATHER WILL PERSIST INTO WEDNESDAY. THE COLDEST NIGHT WILL BE TUESDAY NIGHT. LOWS WILL FALL INTO THE SINGLE DIGITS...AND SOME SPOTS MAY DIP BELOW ZERO. IDZ026-WAZ032-034-035-038-041>044-101400- LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- UPPER COLUMBIA BASIN-OKANOGAN HIGHE PLATEAU- 648 AM PDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY COLD CONDITIONS WILL ACCOMPANY THE PASSAGE OF AN ARCTIC COLD FRONT LATE TODAY. BY THIS EVENING BLUSTERY NORTH WINDS WILL DEVELOP THROUGH THE OKANOGAN VALLEY. AFTER MIDNIGHT WIND CHILLS WILL BE WELL BELOW ZERO IN THE OKANOGAN VALLEY...THE GRAND COULEE AREA...AND OVER THE WATERVILLE PLATEAU. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNUSUALLY COLD WEATHER WILL PERSIST INTO WEDNESDAY. THE COLDEST NIGHT WILL BE TUESDAY NIGHT. LOWS WILL FALL INTO THE SINGLE DIGITS...AND SOME SPOTS MAY DIP BELOW ZERO.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157577, 157578, 157579.